Ask the Pharmacist: Popular heartburn medicine may be laced with NDMA
The news broke on Sept. 13, with a statement from the Dr. Janet Woodcock, the director at the Center for Drug Evaluation and Research. This is a day that will go down in history.
According to the statement, “The U.S. Food and Drug Administration has learned that some ranitidine medicines, including some products commonly known as the brand-name drug Zantac, contain a nitrosamine impurity called N-nitrosodimethylamine (NDMA) at low levels. NDMA is classified as a probable human carcinogen (a substance that could cause cancer) based on results from laboratory tests.
NDMA is a known environmental contaminant and found in water and foods, including meats, dairy products, and vegetables.”
Part of how it hurts us is by rendering inactive two powerful antioxidant ‘cleansing’ enzymes in the liver. The first one being catalase, and the second one being glutathione. These two enzymes are used to neutralize poisons in the body. NDMA is hepatotoxic!
We get into NDMA when we eat bacon and hot dogs, cold-cuts and cured meats. It's in cheese, beer and chewing tobacco. But in our stomach medicine?!
The FDA is not issuing a drug recall and advising that everyone remain on their medication. In other words, they don’t want you to panic and stop taking it during their evaluation. Traces of this carcinogen were found by a Connecticut lab in both the brand name drug, and a few generic samples that were tested. They did not test every single brand that you see on the shelves. They did not yet publicly name the brands that are tainted. But there was enough found for the FDA to start warning consumers.
When most people think of a generic drug, they think that there is just one generic maker of that drug. But that’s not true at all. There are dozens of manufacturers of the generic version called “ranitidine.” Not all the generic makers have this NDMA problem.
So again, finding NDMA in a handful of samples does not mean that every single generic version of ranitidine is contaminated.
As for other H2 receptor antagonists in the same category as ranitidine, there is nothing to be worried about yet: Cimetidine (Tagamet), famotidine (Pepcid) and nizatidine (Axid).
By the way, this isn’t the first problem with NDMA. In June 2019, the FDA issued a recall for the blood pressure drug called losartan “over small amounts of carcinogen.”
One more thing regarding the PPI drugs such as Prilosec (omeprazole), Nexium (esomeprazole) and Prevacid (lansoprazole). These medications have not been evaluated or found to be contaminated with any NDMA. But if you take them, just support yourself with a good magnesium supplement because they are strong drug muggers.
According to the Toxicology Data Network, some symptoms that might occur if you’re poisoned with NDMA include nausea/vomiting, cramps, diarrhea, liver damage, enlarged liver, fatigue, headache and kidney problems. If you are not dependent on your heartburn medicine, consider some natural alternatives that could suppress acid and/or coat and soothe your stomach. I have those articles posted at my website to help you.
Suzy Cohen is a registered pharmacist. The information presented here is not intended to treat, cure or diagnose any condition. Visit SuzyCohen.com.